Anticoagulation UK
2,409 members889 posts

PEs after a tummy tuck ? Where did it come from ?

I had a tummy tuck June 23rd around July 3 I went to the er because I had beating pain on left side of my back ! And it hurt everytime I inhaled ! had a cat scan and found out I had one small pe and one moderate sized pe ! I was hospitalized for 4 days on eliquis ! They never found clots in my legs they checked my heart and nothing ! They never checked my arms ! Anyways I’m not on Xarelto I went back to the er because I had some pain on my side and it was nothing they did a cat scan and the clots were GONE !!? I’ve never had clots before and no family history of them ...could it had come from the tummy tuck surgery ? ...I’m on blood thinners for 6 months it’s currently been 2 months and I see a hemotologist sept 6 so I’m really anxious to see if I have clotting disorders ! I have no side effects on Xarelto besides being tired a bit and HEAVY CLOTTY PERIODS! I am scared and paranoid every night I can’t even sleep ! I’m so scared I’ll get another one or i won’t be able to do anything again for the rest of my life I’m only 27 😞

5 Replies
oldestnewest

When I had my pe in December they checked my legs with a scan but couldn't find anything and I assume that the whole of the clot must have broken off from there and travelled to the lungs.

I was scared as well when I was first diagnosed but it's got better with time and of course you are scared everyone's is scared over medical things so you're not unusual in feeling like that.

I'm on xarelto as well and have found that my periods are heavier and have more clots in than they used to but it sucks though having a clot in your 20's but they don't discriminate and can happen to anyone like Serena Williams the tennis player by Society's standards supposedly fit and healthy yet she still had a clot.

I decided after the clot I was going to use it as an opportunity to live my life to the full and as I wish within reason.

Best of luck!

2 likes
Reply

Hi Sweetie, I'm so sorry that you've had such a situation. The first 6 months after a clot/PE are the worst--the anxiety and fear is overwhelming--I know firsthand.

Definitely surgery alone can create a clot/PE for anyone... any surgery or injury. Surgery---especially a tummy tuck--is a trauma to the body---an unexpected trauma that the body then tries to heal from and can create a 'perfect storm' for a clot/PE. You are wise to have your Hematologist rule out any clotting disorder you may have (and if you do have one--- think of it this way-- you are VERY lucky to find it early and safely so you can address it for your future health). I had a clot at your age while pregnant and they though it was due to the pregnancy---now 13 years later-- last February I got a DVT (same leg)--no known reason--my blood work shows no genetic factor. So you may not get an answer--- but as of now your are someone who is prone to clot (due to injury, surgery or perhaps a genetic reason), so it's important to take precaution going forward. I just switched from Warfarin to Eliquis... I'll be on it from now on as a safety guard to protect myself from clots. It's not my ideal situation at this age--- but I rather be safe than sorry. And I am NOT saying you will be on blood thinners--- just telling my situation. Most likely they will have you anti coagulated for 6 months or more and if no genetic factors, then you're off blood thinners and follow up yearly.

It's hard right now to think this way--BUT, you have to realize that this was an opportunity for you to get checked out and to know ahead of time that you are susceptible to clotting (due to injury/surgery/disorder-- one or more of these reasons). This clot could have saved your life IF you have a genetic link and did not know. You now know that you need protection if any future surgeries are needed. Your life is not over hunny! Just a bump in the road. Wishing you healing and sanity--- it's so scary--- but you will be fine! Hand in there! Hugs!

1 like
Reply

thank you so much :-)

2 likes
Reply

I totally get the anxiety. I'm 37 and it scared me so much but like the previous comment I agree that at least we now know that this can happen so we can take meds etc or reduce risks. I wanted to ask a question about meds. If the patient wishes to remain on anticoagulants is it our choice?

Thanks

Reply

There's nothing to lose by asking your gp if you can stay on anticoagulants and explain that you are frightened of another episode and hopefully they can sort you out.

I am due to see them in a few weeks time for a tablet review after I asked to stay on them after my 6 months finished so she wrote me out a 3 month prescription and said to see her at the end of the 3 months to have a review which was fair enough.

Reply

You may also like...